What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at May 1, 2:02 PM PST, 4 hours 7 minutes earlier. Its key messages:
- 1. Temperatures will trend warmer and rise to several degrees above seasonal averages until Friday. 2. An upper-level disturbance will provide a chance of showers and thunderstorms this afternoon and evening to mainly the higher terrain, including the Kern County mountains and the Sierra Nevada. There is a slight chance of thunderstorms in eastern and southern portions of the San Joaquin Valley, as well as the higher peaks in the West Side Hills. Showers and thunderstorms are expected mainly over the Sierra on Friday. 3. A cooldown and stronger system will bring a chance of more widespread precipitation and locally gusty winds for the weekend. 4. Drying and warming return by the middle of next week.
Area forecast discussion, May 1, 2:02 PM PST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
302 PM PDT Thu May 1 2025
.UPDATE...Updated 00Z Aviation.
&&
.KEY MESSAGES...
1. Temperatures will trend warmer and rise to several degrees
above seasonal averages until Friday.
2. An upper-level disturbance will provide a chance of showers
and thunderstorms this afternoon and evening to mainly the
higher terrain, including the Kern County mountains and the
Sierra Nevada. There is a slight chance of thunderstorms in
eastern and southern portions of the San Joaquin Valley, as well
as the higher peaks in the West Side Hills. Showers and
thunderstorms are expected mainly over the Sierra on Friday.
3. A cooldown and stronger system will bring a chance of more
widespread precipitation and locally gusty winds for the
weekend.
4. Drying and warming return by the middle of next week.
&&
.DISCUSSION...Satellite loops show a few cumulus cloud buildups
over the Sierra Nevada at this time and over the Kern County
mountains/desert, as well an upper-level low off the coast of
Southern CA and longwave ridge of high pressure. The upper-
level low offshore is also bringing some mid-level and high
clouds from the east. Thus, there is the threat of storms
developing over the mountains and spilling into southern/eastern
portions of the Central Valley. By this afternoon, expect
further buildups and isolated to scattered showers and
thunderstorms to develop, mainly over the Sierra and Kern County
mountains. There is a slight chance of storms to develop over
the highest peaks of the coastal ranges, such as Santa Rita Peak
and Joaquin Ridge near Coalinga. It is not out of the question
for some thunderstorms to encroach into the valley floor; a
slight chance exists for locations such as Bakersfield, Arvin,
and Porterville. Better chances (30-60 percent) for this
activity are over the Sierra Nevada and Kern County mountains.
Also, the Storm Prediction Center has our entire forecast area
under a general risk for thunderstorms until this evening.
Expect warm days to otherwise continue into Friday, as much of
our area remains under a upper-level longwave ridge of high
pressure, albeit a relatively weak one.
For Friday, the upper-level low moves inland over the Desert
Southwest. Some lingering moisture provides for a slight chance
of thunderstorms over the higher elevations of the Sierra
Nevada, or similar to yesterday's activity. Additional
precipitation is more certain for this weekend. The upper-level
trough arrives by early Saturday morning when the precipitation
arrives to the Sierra and adjacent foothills. Shower activity
develops over the lower elevations by the afternoon, although it
will generally be light. Otherwise, expect some steady light to
moderate rain and higher elevation snow Saturday afternoon into
Sunday over the mountains and foothills with cooling
temperatures across the region. Gusty winds remain a possibility
for the Kern County desert on Saturday afternoon until Sunday,
although it appears mainly advisory level gusts (or 45 mph or
greater, including over the Mojave Desert slopes). At this time,
the chance of gusts this strong for this particular area is
still moderate, or about 30-50 percent.
A warming trend is in store for next week, but below average
temperatures and lingering mountain showers will last into
Monday. A more noticeable warmup occurs beginning Tuesday as
another ridge of high pressure builds over our area.
&&
.AVIATION...00Z Update:
In the San Joaquin Valley and West Side Hills, VFR conditions will
prevail for the next 24 hours. Afternoon showers and thunderstorms
are possible (20 percent chance) near and over the highest
peaks and in southern portions of the SJ Valley adjacent to the
Kern County mountains, including near KBFL and KPTV, until 03Z
Fri.
Elsewhere, MVFR with local IFR due to mountain obscuring clouds
and isolated showers/thunderstorms in the Sierra Nevada and
adjacent foothills. The shower/thunderstorm threat will continue
over to the Kern County mountains and desert with MVFR
cigs possible. Showers/thunderstorms are expected to trail off
around 03Z Fri and redevelop over the Sierra and foothills after
19Z Friday.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 2 PM Saturday to 8 AM PDT Sunday for CAZ338.
Wind Advisory from 2 PM Saturday to 2 AM PDT Sunday for CAZ337-
339.
&&
BSO
weather.gov/hanford
In the hours before
Special weather statement, May 1, 12:50 PM PST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
150 PM PDT Thu May 1 2025
CAZ322-331>333-012115-
South End of the Lower Sierra CA-Piute Walker Basin CA-
South End of the Upper Sierra CA-Kern River Valley CA-
150 PM PDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL KERN AND
SOUTHEASTERN TULARE COUNTIES THROUGH 215 PM PDT...
At 146 PM PDT, Doppler radar was tracking a strong thunderstorm near
Squirrel Mountain Valley, or just northwest of Lake Isabella, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kernville, Squirrel Mountain Valley, Lake Isabella, South Lake Cdp,
Riverkern, Mountain Mesa, Wofford Heights, Weldon, and Bodfish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3557 11856 3571 11866 3583 11843 3564 11832
TIME...MOT...LOC 2046Z 239DEG 13KT 3569 11847
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BSOSpecial weather statement, May 1, 1:29 PM PST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
229 PM PDT Thu May 1 2025
CAZ322-331-012200-
South End of the Lower Sierra CA-South End of the Upper Sierra CA-
229 PM PDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KERN AND SOUTHEASTERN
TULARE COUNTIES THROUGH 300 PM PDT...
At 229 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Squirrel Mountain Valley, or 31 miles southeast of
Porterville, moving northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glennville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3576 11848 3569 11861 3575 11875 3585 11859
TIME...MOT...LOC 2129Z 144DEG 7KT 3577 11860
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BSOSpecial weather statement, May 1, 1:54 PM PST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
254 PM PDT Thu May 1 2025
CAZ338-339-012230-
Mojave Desert CA-Mojave Desert Slopes CA-
254 PM PDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN KERN COUNTY THROUGH 330
PM PDT...
At 253 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of California City, or 35 miles southwest of Ridgecrest,
moving west at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of eastern Kern
County, or east of Highway 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3525 11788 3514 11786 3512 11803 3523 11805
TIME...MOT...LOC 2153Z 080DEG 10KT 3518 11796
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BSOSpecial weather statement, May 1, 2:38 PM PST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
338 PM PDT Thu May 1 2025
CAZ334-338-012300-
Mojave Desert Slopes CA-Tehachapi CA-
338 PM PDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KERN COUNTY THROUGH
400 PM PDT...
At 337 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Tehachapi, or 32 miles north of Lancaster, moving west
at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Kern
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3525 11814 3512 11809 3506 11836 3522 11838
TIME...MOT...LOC 2237Z 073DEG 17KT 3516 11821
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BSOSpecial weather statement, May 1, 3:19 PM PST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
419 PM PDT Thu May 1 2025
CAZ338-339-012345-
Mojave Desert CA-Mojave Desert Slopes CA-
419 PM PDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KERN COUNTY
THROUGH 445 PM PDT...
At 418 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rosamond, or 16 miles northwest of Lancaster, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rosamond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 11855 3505 11843 3490 11818 3482 11822
3481 11842
TIME...MOT...LOC 2318Z 115DEG 10KT 3489 11834
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EWSpecial weather statement, May 1, 4:13 PM PST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
513 PM PDT Thu May 1 2025
CAZ316-334-020045-
South End San Joaquin Valley CA-Tehachapi CA-
513 PM PDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KERN COUNTY
THROUGH 545 PM PDT...
At 512 PM PDT, Doppler radar was tracking a strong thunderstorm over
Stallion Springs, or 27 miles southeast of Bakersfield, moving
southwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stallion Springs, Bear Valley Springs, and Tehachapi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3518 11861 3507 11854 3494 11873 3511 11885
TIME...MOT...LOC 0012Z 058DEG 9KT 3510 11865
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EW